Alert archive / Mississippi / Flash Flood Warnings in 2024
Flash Flood Warning 22, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Mar 8, 2024, 4:39 PM CST for Forrest County, Lamar County, Mississippi. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 8, 2024, 4:39 PM CST (22:39 UTC)
- Expired
- Mar 8, 2024, 7:09 PM CST
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Forrest County, MS, Lamar County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 123 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 4:45 PM CST | FLASH FLOOD | 1 Sw Epley, MS | A couple roads flooded in the north part of the county. |
| Mar 8, 5:00 PM CST | FLASH FLOOD | West Hattiesburg, MS | Part of the road flooded and 1 lane closed, Hartfield at Weathersby. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 354 m²/s²
- 0-3 km storm-relative helicity
- 560 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
611
WGUS54 KJAN 082239
FFWJAN
MSC035-073-090145-
/O.NEW.KJAN.FF.W.0022.240308T2239Z-240309T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
439 PM CST Fri Mar 8 2024
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Forrest County in southeastern Mississippi...
Lamar County in southeastern Mississippi...
* Until 745 PM CST.
* At 439 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Hattiesburg, Petal, West Hattiesburg, Purvis, Oak Grove, Rawls
Springs, Baxterville, Pine Ridge, McLaurin, Sunrise and Macedonia.
This includes the following streams and drainages...
Poplar Creek, Tallahala Creek, Red Creek, Sandy Run, Leaf River,
Monroe Creek, Greens Creek, Hartfield Creek, McCall Creek, Priests
Creek, Hurricane Creek, Lower Little Creek, Cowpen Reed Brake,
Turkey Branch, Black Tom Creek, Bouie River, Chinquapin Branch,
Grantham Creek, Beaver Dam Creek, Mill Branch, Pitman Creek, Upper
Little Creek, Dry Creek, Simmons Springs Branch, Alec Prong, Big
Creek, Blue Springs Branch, Clear Creek, Little Black Creek,
Morris Branch, Gully Creek, Gillis Creek, Braiden Creek, Parkers
Creek, Sweetwater Branch, Myers Creek, Perkins Creek, Black Creek,
Burketts Creek, Polk Creek, Mixon Creek, Mill Creek, Allens Reed
Brake, Sweatmans Creek, Cross Creek, Little Beaver Creek, Rooty
Creek, Bay Creek, Camerons Reed Brake, Bufkins Branch, Thompson
Creek, Tan Trough Creek, Middle Fork Creek, Reese Creek, Myers Bay
Creek, South Branch Red Creek, Walls Creek, Big Branch, Beaverdam
Branch, Boggy Branch and Long Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3133 8965 3143 8943 3143 8915 3113 8915
3100 8965
FLASH FLOOD...RADAR INDICATED
$$
221 follow-up statement
490
WGUS74 KJAN 090109
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
709 PM CST Fri Mar 8 2024
MSC035-073-090119-
/O.CAN.KJAN.FF.W.0022.000000T0000Z-240309T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forrest MS-Lamar MS-
709 PM CST Fri Mar 8 2024
...FLASH FLOOD WARNING IS CANCELLED FOR FORREST AND LAMAR COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
A Flood Watch remains in effect until 300 AM CST Saturday for
portions of northeast Louisiana and Mississippi.
&&
LAT...LON 3133 8965 3143 8943 3143 8915 3113 8915
3100 8965
$$
22What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 2:30 PM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Mar 8, 2:30 PM CST, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Jackson MS 230 PM CST Fri Mar 8 2024 ...New DISCUSSION... .DISCUSSION... Issued at 230 PM CST Fri Mar 8 2024 Tonight and Tomorrow:The focus of of the severe threat has been narrowed to roughly Meridian to Natchez through 6pm tonight. Continued threats will be heavy rain, hail and a tornado or two being possible in the far southwest of our CWA. The main risks will be heavy rain as we have already seen a corridor along and just south of I-20 have seen rainfall amounts between 4-6" and its still raining. Currently there are also storms forming in southeastern Louisiana that will shift up into our area along the HWY-84 corridor with possible rainfall amounts between 2 to 4", the threat for tornadoes has diminished as the environment will have a short window to produce before winds veer and instability diminishes. This event has predominantly shifted to a heavy rain threat as storms have been training south of I-20 and rainfall has been very efficient over a sustained period of time. Expect most severe potential and heaviest rainfall to wrap up by 6-8pm. This evening the sfc low will continue to push east through our area as showers and storms diminish leaving only light scattered showers overnight. The main front will push through the area Saturday morning with only the scattered light showers lingering throughout the day before a surface ridge has the chance to build into the region Saturday night. Sunday through Wednesday: As ridging moves through the area skies will clear and dry weather will ensue for through the beginning of the work week. A reinforcing H5 high moving into the area Sunday night will also help keep dry weather persistent. A cooling trend will also take shape early week. Low temperatures will dip significantly Monday and Tuesday leading to the potential for patchy frost over the northeastern portions of the CWA in the mornings. By Tuesday low level flow shifts back southwesterly and temperatures will warm back up going into the middle of the week. Wednesday through Friday: Upper level flow will become more zonal as an active weather pattern will take shape for the latter part of the week with multiple embedded shortwaves dipping into the area causing the the return of showers and thunderstorms. Models vary on timing and strength but there seems to be favorable ingredients for some severe storms if the right scenario plays out. We will continue to monitor the potential for severe and provide updates in the future./KP/ && .AVIATION... (18Z TAFS) Issued at 116 PM CST Fri Mar 8 2024 SHRA & TSRA are ongoing across most TAF sites, but have begun to sink more into central & southern TAF sites at JAN, HKS & MEI, while more light to moderate SHRA persists to the north. Ceilings & vsby will be variable down to IFR-LIFR, especially in any heavy TSRA. Light RA will persist into the evening, with decrease in coverage between 09/06-12Z. Lowered flight categories will persist into the evening, when widespread stratus lowers & BR develops overnight. Expect flight restrictions below alternative minimums, with some nearing airport minimums, especially near PIB, HBG & HEZ. Vsby & ceilings will improve as early as 09/11-12Z at GLH & GWO, while later around 09/16-17Z elsewhere. Sustained winds around 10-15mph will shift more northwesterly overnight, with gusts up to 20mph at times, especially Saturday. /DC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 56 64 42 60 / 40 0 0 0 Meridian 59 68 42 62 / 60 10 0 0 Vicksburg 55 63 41 61 / 40 0 0 0 Hattiesburg 61 70 45 65 / 70 0 0 0 Natchez 56 65 43 62 / 30 10 0 0 Greenville 53 58 39 59 / 40 10 0 0 Greenwood 54 60 38 60 / 40 20 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...Flood Watch through late tonight for MSZ035>066-072>074. LA...Flood Watch through late tonight for LAZ007>009-015-016-023>026. AR...None. && KP/DC
In the hours before
Local storm report, Mar 8, 2:16 PM CST, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
216 PM CST Fri Mar 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM Flash Flood 3 NW Montrose 32.15N 89.27W
03/08/2024 Jasper MS Emergency Mngr
CR 23 is flooded.
&&
CELocal storm report, Mar 8, 2:31 PM CST, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
231 PM CST Fri Mar 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM Flash Flood 3 ENE Alamucha 32.37N 88.43W
03/08/2024 Lauderdale MS Broadcast Media
Part of Hwy 496 flooded and washed out.
&&
CELocal storm report, Mar 8, 2:36 PM CST, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
236 PM CST Fri Mar 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Flash Flood 4 WSW Pelahatchie 32.30N 89.87W
03/08/2024 Rankin MS Law Enforcement
Gulde road is completely covered by 2 ft of
water.
&&
CELocal storm report, Mar 8, 2:52 PM CST, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
252 PM CST Fri Mar 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Flash Flood 1 E Florence 32.16N 90.11W
03/08/2024 Rankin MS Law Enforcement
Williams road closed due to extensive
flooding with most of the road at least 2 ft
deep.
&&
CELocal storm report, Mar 8, 3:02 PM CST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
302 PM CST Fri Mar 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM Flash Flood 3 WNW Brandon 32.29N 90.03W
03/08/2024 Rankin MS Public
Social media post from the public shows
Crossgate Lake overflowing in Brandon near
Hwy 80.
&&
CRSpecial weather statement, Mar 8, 4:03 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
403 PM CST Fri Mar 8 2024
MSZ066-074-082245-
Jones MS-Forrest MS-
403 PM CST Fri Mar 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FORREST AND
SOUTHEASTERN JONES COUNTIES THROUGH 445 PM CST...
At 403 PM CST, Doppler radar was tracking a strong thunderstorm near
Macedonia, or 9 miles northeast of Petal, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Ovett around 410 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CST for southeastern
Mississippi.
&&
LAT...LON 3132 8922 3153 8922 3157 8894 3143 8894
3143 8914 3132 8915
TIME...MOT...LOC 2203Z 264DEG 44KT 3143 8914
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
86The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 4:33 AM CST | Flood Watch | JAN | Adams, Attala, Claiborne, Clarke, Copiah, Covington and 29 more | 15 hr |
| Mar 8, 5:15 AM CST | Special Weather Statement | JAN | Issaquena | 60 min |
| Mar 8, 5:46 AM CST | Special Weather Statement | JAN | Sharkey, Yazoo | 59 min |
| Mar 8, 6:32 AM CST | Special Weather Statement | JAN | Hinds, Madison | 58 min |
| Mar 8, 7:10 AM CST | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin | 50 min |
| Mar 8, 7:23 AM CST | Special Weather Statement | JAN | Leake | 52 min |
| Mar 8, 7:52 AM CST | Severe Thunderstorm Warning | JAN | Leake, Scott | 34 min |
| Mar 8, 8:24 AM CST | River Flood Warning | JAN | Noxubee | 43 hr |
| Mar 8, 9:32 AM CST | River Flood Warning | JAN | Jones | 5 days |
| Mar 8, 9:33 AM CST | Special Weather Statement | JAN | Copiah | 42 min |
| Mar 8, 9:34 AM CST | River Flood Warning | JAN | Madison, Yazoo | 14 days |
| Mar 8, 9:34 AM CST | River Flood Warning | JAN | Attala, Holmes | 5 days |
| Mar 8, 9:34 AM CST | River Flood Warning | JAN | Hinds, Warren | 11 days |
| Mar 8, 9:39 AM CST | River Flood Warning | JAN | Leake | 6 days |
| Mar 8, 9:39 AM CST | River Flood Warning | JAN | Leake | 4 days |
| Mar 8, 9:39 AM CST | River Flood Warning | JAN | Neshoba | 5 days |
| Mar 8, 9:47 AM CST | Flash Flood Warning | JAN | Hinds, Rankin | 6 hr |
| Mar 8, 11:15 AM CST | Flash Flood Warning | JAN | Claiborne, Copiah, Jefferson, Rankin, Simpson | 5 hr |
| Mar 8, 11:36 AM CST | Flash Flood Warning | JAN | Jasper, Newton, Scott, Simpson, Smith | 5 hr |
| Mar 8, 11:45 AM CST | Special Weather Statement | JAN | Clarke, Lauderdale, Newton | 60 min |
| Mar 8, 11:50 AM CST | Severe Thunderstorm Warning | JAN | Clarke, Jasper, Lauderdale, Newton | 55 min |
| Mar 8, 12:42 PM CST | Flash Flood Warning | JAN | Clarke, Lauderdale | 3 hr |
| Mar 8, 3:02 PM CST | River Flood Warning | JAN | Simpson | 3 days |
| Mar 8, 3:02 PM CST | River Flood Warning | JAN | Copiah, Simpson | 11 days |
| Mar 8, 3:02 PM CST | River Flood Warning | JAN | Lawrence | 12 days |
| Mar 8, 3:21 PM CST | Flash Flood Warning | JAN | Jefferson Davis, Lawrence, Lincoln | 3 hr |
| Mar 8, 4:01 PM CST | Severe Thunderstorm Warning | JAN | Lamar, Marion | 45 min |
| Mar 8, 4:03 PM CST | Special Weather Statement | JAN | Jones | 42 min |
| Mar 8, 4:09 PM CST | Tornado Warning | JAN | Lamar, Marion | 35 min |
| Mar 8, 4:25 PM CST | Flash Flood Warning | JAN | Marion | 3 hr |
| Mar 8, 4:34 PM CST | Severe Thunderstorm Warning | JAN | Forrest, Jones | 26 min |
Nearby
Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.